MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT
Model Number SONATA
Medical Device Problem Codes Malposition of Device (2616); Adverse Event Without Identified Device or Use Problem (2993); Migration (4003)
Health Effect - Clinical Codes Failure of Implant (1924); No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been explanted.If it should be explanted, it should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
The recipient had cardiological problem during the surgery and it was not possible to achieve a full insertion.The recipient reported that he cannot hear well with the right-side device.It was reported that 5 channels were left extra cochlear at implantation.Re-implantation is considered.
 
Additional Manufacturer Narrative
Additional information: according to the information received from the field a complete insertion of the active electrode was not achieved at implantation surgery due to cardiological problems, which occurred during surgery.Reportedly five channels were extra-cochlear.Further one additional channel migrated post-operatively out of cochlea.Re-implantation is considered but no date has been scheduled yet.
 
Event or Problem Description
 
Event or Problem Description
The recipient had cardiological problem during the surgery and it was not possible to achieve a full insertion.The recipient reported that he cannot hear well with the right-side device.It was reported that 5 channels were left extra cochlear at implantation.At explantation, 7 channels were seen extra-cochlear prior to removal.The recipient has been re-implanted.
 
Additional Manufacturer Narrative
Additional information: according to the information received from the field a complete insertion of the active electrode was not achieved at implantation surgery due to cardiological problems, which occurred during surgery.Reportedly, five channels were extra-cochlear.Further two additional channels migrated post-operatively out of cochlea.Reportedly, during explantation surgery seven channels were seen extra-cochlear.The concerned device was explanted but has not been received for investigation yet.
 
Additional Manufacturer Narrative
Conclusion: device investigation did not reveal any device defect or damage, which has been present whilst implanted.Mechanical damages found are attributable to the removal surgery.According to the information received from the field a complete insertion of the active electrode was not achieved at implantation surgery due to cardiological problems, which occurred during surgery.Reportedly five channels were extra-cochlear.Further two additional channels migrated post-operatively out of cochlea.Reportedly during explantation surgery seven channels were seen extra-cochlear.This is a final report.
 
Event or Problem Description

Brand Name
SONATA
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key20949311
Report Number9710014-2024-01132
Device Sequence Number15380005
Product Code MCM
UDI-Device Identifier09008737049133
UDI-Public(01)09008737049133
Combination Product (Y/N)N
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/02/2022
Device Model NumberSONATA
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2024
Supplement Date Received by Manufacturer12/13/2024
12/13/2024
12/13/2024
Initial Report FDA Received Date12/17/2024
Supplement Report FDA Received Date01/21/2025
05/14/2025
10/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/02/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR
Patient SexMale